Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 191, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Dec 27, 2008, 3:33 PM CST for 5 counties in Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2008, 3:33 PM CST (21:33 UTC)
- Expired
- Dec 27, 2008, 9:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 272133
FFWSGF
MOC065-125-131-161-169-280300-
/O.NEW.KSGF.FF.W.0191.081227T2133Z-081228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENT COUNTY IN SOUTH CENTRAL MISSOURI...
MARIES COUNTY IN CENTRAL MISSOURI...
MILLER COUNTY IN CENTRAL MISSOURI...
PHELPS COUNTY IN EAST CENTRAL MISSOURI...
PULASKI COUNTY IN CENTRAL MISSOURI...
* UNTIL 900 PM CST.
* AT 322 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT EXCESSIVE RAINFALL THAT FELL EARLIER IN THE DAY HAS CAUSED
FLOODING OVER PARTS OF THE WARNED AREA. ONE AREA REPORTED AS
FLOODED WAS SALINE VALLEY CREEK OVER HIGHWAY M BETWEEN TUSCUMBIA AND
ELDON.
* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR HIGH WATER ESPECIALLY
AFTER DARK THIS EVENING AS FLOODING IS HARD TO DETECT AFTER DARK.
IF FLOODING IS OBSERVED...TURN AROUND DONT DROWN.
LAT...LON 3758 9117 3758 9131 3742 9122 3742 9171
3760 9177 3761 9225 3771 9241 3802 9240
3806 9258 3834 9270 3842 9260 3842 9240
3834 9240 3829 9219 3829 9165 3799 9152
3780 9153 3779 9132 3771 9131 3769 9116
$$
RUNNELS2 follow-up statements
000
WGUS73 KSGF 272340
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CST SAT DEC 27 2008
MOC065-125-131-161-169-280300-
/O.CON.KSGF.FF.W.0191.000000T0000Z-081228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI MO-PHELPS MO-MARIES MO-MILLER MO-DENT MO-
540 PM CST SAT DEC 27 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR
DENT...MARIES...MILLER...PHELPS AND PULASKI COUNTIES...
AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN HAD ENDED ACROSS THE WARNED AREA. RADAR ESTIMATES THAT ONE
TO TWO INCHES OF RAIN FELL IN A SHORT AMOUNT OF TIME EARLIER THIS
AFTERNOON.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3758 9117 3758 9131 3742 9122 3742 9171
3760 9177 3761 9225 3771 9241 3802 9240
3806 9258 3834 9270 3842 9260 3842 9240
3834 9240 3829 9219 3829 9165 3799 9152
3780 9153 3779 9132 3771 9131 3769 9116
$$
SCHAUMANN000
WGUS73 KSGF 280254
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CST SAT DEC 27 2008
MOC065-125-131-161-169-280303-
/O.EXP.KSGF.FF.W.0191.000000T0000Z-081228T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI MO-PHELPS MO-MARIES MO-MILLER MO-DENT MO-
854 PM CST SAT DEC 27 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CST FOR DENT...
MARIES...MILLER...PHELPS AND PULASKI COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING
FOR SMALL STREAMS UNTIL MIDNIGHT.
LAT...LON 3758 9117 3758 9131 3742 9122 3742 9171
3760 9177 3761 9225 3771 9241 3802 9240
3806 9258 3834 9270 3842 9260 3842 9240
3834 9240 3829 9219 3829 9165 3799 9152
3780 9153 3779 9132 3771 9131 3769 9116
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 2:31 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 27, 2:31 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CST SAT DEC 27 2008
.DISCUSSION...
FORECAST CHALLENGES DEAL WITH SEVERE WEATHER POTENTIAL THIS
AFTERNOON...ALONG WITH PRECIP ENDING TIMES AND FLIGHT CONDITIONS
BEHIND THIS COLD FRONT.
CURRENTLY...COLD FRONT CURRENTLY THROUGH THE SPRINGFIELD
AREA...MOVING SLOWLY EASTWARD. BEHIND THE FRONT...UPSLOPE
CONDITIONS AND COOLING TEMPERATURES HAVE CREATED STRATUS AND FOG.
AHEAD OF THE FRONT...STILL SEEING A LINE OF STRONG THUNDERSTORMS
STRETCHING FROM ROUND SPRINGS TO WEST PLAINS TO NORTHERN ARKANSAS.
RAPIDLY COOLING TEMPERATURES BEHIND THE FRONT WITH FREEZING
TEMPERATURES BEING REPORTED IN EASTERN KANSAS. THE GOOD ASPECT
WITH THIS...PRECIPITATION HAS ENDED IN THE COLD AIR. UPPER LOW
CIRCULATION THAT WAS HANGING BACK OVER THE TEXAS/OKLAHOMA
PANHANDLE HAS BEGUN TO SHIFT NORTHEAST TOWARDS NORTHWEST MISSOURI
THIS AFTERNOON. SOME OF OUR NORTHERN COUNTIES MAY SEE A MIX OF
LIGHT RAIN AND SNOW WITH THIS UPPER SYSTEM...BUT THINK THIS WOULD
BE FAIRLY SHORT LIVED AND WILL COVER WITH NOWCASTS IF
SNOW/FREEZING RAIN DEVELOPS. FARTHER NORTH MAY BE A DIFFERENT
MATTER THOUGH.
BY THIS EVENING...MODELS CONTINUE TO SHOW THE 850MB THERMAL TROUGH
PUSHING INTO EXTREME EASTERN KANSAS AND WESTERN MISSOURI. THIS
SHOULD BRING AN END TO LOW CEILINGS AND FOG. LATE SHIFT WILL NEED
TO CONTINUE MONITORING THIS SITUATION THOUGH. WRF SOUNDINGS DRY
OUT THE LOWER LEVELS OVERNIGHT. USED THE COOLER MET/WRF GUIDANCE
FOR OVERNIGHT LOWS AS TEMPERATURES IN KANSAS ALREADY DOWN WHERE
MAV IS FORECASTING LOWS. AGAIN...EVENING SHIFT WILL NEED TO
MONITOR OVERNIGHT TEMPERATURES AND ADJUST AS NEEDED. SYSTEM
RAPIDLY PULLS OFF INTO NORTHERN ILLINOIS THIS EVENING.
REMAINDER OF THE WEEK CONTINUES TO LOOK DRY WITH SEASONAL
TEMPERATURES. HAVE BEEN CONSISTENT WITH THIS FORECAST AND
CONTINUED TO FOLLOW GUIDANCE. GFS CONTINUES TO SHOW A GULF SURGE
FOR THURSDAY AHEAD OF OUR NEXT SYSTEM...AND CONTINUED SLT CHC POPS
FOR THAT TIME FRAME. OTHERWISE...DRY WITH SEASONAL TEMPERATURES
THROUGH THE WEEK.
CLAYCOMB
&&
.AVIATION...
FOR THE 18Z TAFS...COLD FRONT STILL LAGGING BEHIND MAIN BAND OF
RAIN SOME WITH 850MB TROUGH STILL BACK OVER EASTERN KANSAS. WINDS
HAVE SHIFTED TO THE NORTHWEST IN EXTREME EASTERN KANSAS AND
WESTERN MISSOURI. WITH THIS WIND SHIFT...IFR CEILINGS HAVE
DEVELOPED WITH THE UPSLOPE FLOW. DOES NOT LOOK LIKE THE 850MB
THERMAL TROUGH MOVES THROUGH THE JOPLIN AREA UNTIL 00Z AND SHORTLY
THEREAFTER FOR THE SPRINGFIELD AERODROME. THEREFORE...WILL KEEP IFR
CEILINGS GOING FOR BOTH TAFS UNTIL THAT THERMAL TROUGH MOVES
IN...AT LEAST THROUGH THE 00Z TIMEFRAME.
CLAYCOMB
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR MOZ058-070-
071-080>083-090>092-095>098-103>106.
KS...NONE.
&&Hazardous weather outlook, Dec 27, 2:45 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CST SAT DEC 27 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 245 PM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: FLOODING...TORNADOES...DAMAGING STRAIGHT LINE WINDS AND HAIL. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHEAST MISSOURI THROUGH THE LATE AFTERNOON. DISCUSSION: A LINE OF THUNDERSTORMS CURRENTLY EXTENDING FROM ROUND SPRING TO WEST PLAINS CONTINUES TO MOVE EAST TO 10 TO 15 MPH. AHEAD OF THIS LINE...INSTABILITY REMAINS HIGH WITH TEMPERATURES IN THE MID 60S AND DEW POINTS IN THE LOW 60S. THE LINE WILL CONTINUE TO SLOWLY PUSH EAST THIS AFTERNOON WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY HAZARD WITH THIS LINE. SOME ROTATIONS ARE STILL POSSIBLE WITHIN THE LINE...SO AN ISOLATED TORNADO CAN NOT BE RULED OUT FOR COMMUNITIES EAST OF THIS LINE. OF CONCERN IS THE POTENTIAL FOR REDEVELOPMENT AND TRAINING OF STORMS...LEADING TO HEAVY RAINFALL. WITH SUB SURFACE SOILS REMAINING FROZEN...RAPID RUNOFF MAKES FLOODING A CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF THIS ROUND SPRING TO WEST PLAINS LINE THROUGH THE LATE AFTERNOON. AS THE LINE MOVES THROUGH YOUR AREA...SEVERE CONVECTION IS EXPECTED TO DECREASE RAPIDLY IN THE COLDER NORTHWEST FLOW. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
In the hours before
Local storm report, Dec 27, 2:11 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD 8 E HARTVILLE 37.25N 92.36W
12/27/2008 WRIGHT MO AMATEUR RADIO
LOW WATER CROSSINGS BEGINNING TO FLOOD ON SECONDARY ROADS
&&
WDAVISLocal storm report, Dec 27, 2:15 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 8 W HOUSTON 37.33N 92.10W
12/27/2008 TEXAS MO AMATEUR RADIO
LOW WATER CROSSINGS BEGINNING TO FLOOD OVER PORTIONS OF
WESTERN TEXAS COUNTY
&&
WDAVISLocal storm report, Dec 27, 2:23 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM NON-TSTM WND GST WEST PLAINS 36.73N 91.85W
12/27/2008 E50 MPH HOWELL MO LAW ENFORCEMENT
SOME STREET LIGHTS OUT
&&
WDAVISLocal storm report, Dec 27, 2:37 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HEAVY RAIN AVA 36.95N 92.66W
12/27/2008 M2.45 INCH DOUGLAS MO AMATEUR RADIO
TOTAL EVENT RAINFALL
&&
WDAVISLocal storm report, Dec 27, 3:08 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FLASH FLOOD 5 WSW CABOOL 37.10N 92.18W
12/27/2008 TEXAS MO LAW ENFORCEMENT
STREET FLOODING REPORTED AT THE DUNN EXIT ON HWY 60
&&
WDAVISLocal storm report, Dec 27, 3:19 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD TUSCUMBIA 38.23N 92.46W
12/27/2008 MILLER MO EMERGENCY MNGR
TWO BRIDGES WASHED OUT. WIDE SPREAD FLOODING ACROSS
MILLER COUNTY
&&
WDAVISThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 8:06 AM CST | Tornado Warning | SGF | Benton, St. Clair | 32 min |
| Dec 27, 8:51 AM CST | Flash Flood Warning | SGF | Newton | 3 hr |
| Dec 27, 8:57 AM CST | Tornado Warning | SGF | McDonald | 24 min |
| Dec 27, 9:01 AM CST | Tornado Warning | SGF | Barry, Newton | 38 min |
| Dec 27, 9:20 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| Dec 27, 9:44 AM CST | Areal Flood Advisory | SGF | Barry, McDonald | 6 hr |
| Dec 27, 9:53 AM CST | Severe Thunderstorm Warning | SGF | Greene | 29 min |
| Dec 27, 9:57 AM CST | Areal Flood Advisory | SGF | Christian, Greene, Lawrence, Stone | 6 hr |
| Dec 27, 11:14 AM CST | Flash Flood Warning | SGF | Barry, Christian, Greene, Laclede, Lawrence, Stone and 2 more | 6 hr |
| Dec 27, 11:58 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Maries, Phelps, Pulaski, Texas, Wright | 77 min |
| Dec 27, 11:58 AM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 47 min |
| Dec 27, 12:11 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas | 64 min |
| Dec 27, 12:14 PM CST | Severe Thunderstorm Warning | SGF | Dent | 61 min |
| Dec 27, 1:01 PM CST | Flash Flood Warning | SGF | Douglas, Howell, Ozark, Taney, Texas | 6 hr |
| Dec 27, 1:28 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 36 min |
| Dec 27, 1:53 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 45 min |
| Dec 27, 2:23 PM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 39 min |
| Dec 27, 2:24 PM CST | River Flood Warning | SGF | Vernon | 42 hr |
| Dec 27, 5:00 PM CST | Areal Flood Warning | SGF | Barry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more | 7 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.